Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Binghamton, NY

May 10, 2000Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 10:25 AM EDT for Bradford County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2000, 10:25 AM EDT (14:25 UTC)
Expired
May 10, 2000, 11:30 AM EDT
In force
65 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:57 AM EDTHail 0.75Burlington, PAThere were also reports of downed utility poles and lightning strikes in the area. 2000 people were left without power.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS51 KBGM 101425
SVRBGM
PAC015-101530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 1130 AM EDT.

* AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTH OF MONTOURSVILLE...OR ABOUT 13
  MILES SOUTH OF GROVER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GROVER AROUND 1055 AM EDT.
  CANTON AROUND 1100 AM EDT.
  MINNEQUA AROUND 1105 AM EDT.
  ALBA...WEST LE ROY AROUND 1110 AM EDT.
  LE ROY AROUND 1115 AM EDT.
  BURLINGTON...FRANKLINDALE AROUND 1125 AM EDT.

THIS STORM WILL LIKELY HAVE LARGE HAIL AND DAMAGING WINDS. OTHER 
DEVELOPING THUNDERSTORMS IN BRADFORD COUNTY AT THIS TIME ALSO HAVE 
THE POTENTIAL TO QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING 
WINDS.

JAB

LAT...LON 4141 7706 4133 7685 4165 7644 4198 7628
          4198 7688

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:15 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 10, 9:15 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 AM EDT WED MAY 10 2000

AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH
THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN
FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG
AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND
MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID
LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY
COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT).
CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN
WEARS ON.

VILS IN THE U40S OR GREATER ARE COR'RELATING NICELY TO SVR HAIL RPTS
THIS MRNG.

ONLY EDITORIAL CHGS IN THE MRNG UPDATE.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, May 10, 8:44 AM EDT, 1 hour 41 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED MAY 10 2000

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A
COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD
ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THIS AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN
ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.